Georgia, 2020

Damaging Wind in Georgia, March 18, 2020

March 18, 2020 · NWS FFC · 1 event in 1 county or zone

Thunderstorms along a weak stationary front produced a brief, isolated area of damaging winds in east Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Thunderstorms along a weak stationary front produced a brief, isolated area of damaging winds in east Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 18, 2:28 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Mar 18, 2:28 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
328 PM EDT Wed Mar 18 2020

.SHORT TERM /Tonight through Thursday Night/...

A broad upper level ridge is positioned near the Atlantic coast as
the short term period begins. Southwesterly flow aloft on the
backside of this ridge, along with persistent southerly low level
winds, is contributing to a warm and moist airmass over the region.
Observed dewpoint values are in the 60s and will remain so through
the period. High temperatures this afternoon range from the low 70s
in north Georgia to low 80s in central Georgia, with the exception
of far northeast Georgia, where weak wedging is keeping cloud
ceilings low and temperatures in the 60s.

As a warm front moves northward through the area, isolated showers
have begun to develop across portions of central Georgia and are
expected to continue increasing in coverage through the remainder of
the afternoon. Chance PoPs are expected across east Georgia by late
afternoon, along with slight chance PoPs elsewhere across the
forecast area. Warm and moist conditions will contribute to
sufficient instability to warrant mention of a slight chance of
thunderstorms associated with these showers. These thunderstorms are
not expected to produce severe weather, but could nonetheless
produce gusty winds and locally heavy rain.

On Thursday, the warm front will be positioned north of Georgia, and
the most plentiful moisture will be focused along the north and
western periphery of the ridge and mainly outside of the forecast
area. As a result, only a slight chance of showers and thunderstorms
are expected across the far northern tier on Thursday afternoon and
evening. High temperatures on Thursday will range from 10-15 degrees
above climatological normals, ranging from the upper 70s in north
Georgia to the mid 80s in east-central Georgia.

King

.LONG TERM /Friday through Wednesday/...

Extended forecast period continues to be dominated by a relatively
progressive upper pattern alternating between periods of flat,
nearly zonal, flow with periods of some amplification. Medium-range
models remain in fairly good agreement on the main pattern into the
weekend, with some divergence concerning the smaller scale features
moving through the pattern. Some increased differences in the larger
scale pattern next week, but all solutions point to a continued wet
pattern. This all points to at least slight chance to chance PoPs
through most periods of the extended forecast. Better chances Friday
through Saturday as a sharp cold front pushes into the region.
Enough instability for isolated to scattered thunder with this
front, however instability and shear look too limited for widespread
severe thunderstorms at this time.

Temperatures start out above normal ahead of the front Friday,
dropping back to at or a bit below normal by Saturday night into
Monday behind the cold front.

20

&&

AVIATION...
18Z Update...
Primarily MVFR ceilings are in place across the forecast area, and
should continue through the overnight hours. At the ATL metro
sites, some scattered IFR- level clouds underneath an MVFR cloud
deck are possible between 04-11Z, along with 3-5 SM visibility
restrictions after 11Z. Scattered SHRA and isolated TSRA is
expected to develop after 19Z and through 04-05Z at all TAF
sites. However, the coverage of precipitation is not anticipated
to be enough to warrant more than VCSH at all sites through the
afternoon and evening hours. Winds are expected to remain SE at 9
kts or less through the period.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  80  62  78 /  50  10   5  30
Atlanta         59  80  62  76 /  20   5   5  40
Blairsville     57  71  59  69 /  40  20  20  80
Cartersville    59  79  62  74 /  20  10  10  60
Columbus        61  85  62  83 /  20   5   5  20
Gainesville     58  76  61  74 /  40  10   5  50
Macon           61  84  61  82 /  30   5   5  10
Rome            60  79  63  73 /  20  10  20  70
Peachtree City  58  81  62  79 /  20   5   5  40
Vidalia         63  86  64  86 /  30   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....20
AVIATION...King
Hazardous weather outlook, Mar 18, 10:15 AM EST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1115 AM EDT Wed Mar 18 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191515-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1115 AM EDT Wed Mar 18 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms with some gusty winds and brief heavy rain
will be possible this afternoon across north and central Georgia.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Later in the week, on Friday and Friday night, a frontal system is
expected to sweep into the area with a chance for strong to severe
thunderstorms, generally for north Georgia, with strong gusty
winds and periods of heavy rain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 18, 6:10 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
710 PM EDT Wed Mar 18 2020

GAZ036>038-049-182345-
Morgan GA-Oglethorpe GA-Clarke GA-Oconee GA-
710 PM EDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...SOUTHWESTERN
OGLETHORPE...EASTERN CLARKE AND OCONEE COUNTIES UNTIL 745 PM EDT...

At 710 PM EDT...a strong thunderstorm was over North High Shoals, or
near Watkinsville...moving northeast at 20 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Watkinsville, Athens, Winterville, North High Shoals, Bostwick,
Bishop, Maxeys, Athens-Clarke County, Whitehall, Beechwood Hills,
Eastville, Barnett Shoals, State Botanical Garden Of Ga and
Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3375 8324 3376 8328 3374 8330 3373 8330
      3367 8351 3375 8356 3381 8351 3382 8353
      3383 8354 3385 8358 3401 8330 3377 8316
TIME...MOT...LOC 2310Z 243DEG 16KT 3379 8348

WIND...40MPH

The radar

The Atlanta radar (KFFC), 113 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oconee

When
March 18, 6:11 PM EST to 6:25 PM EST
Where
Oconee County, 2.53 mi WNW of Farmington to 2.37 mi WNW of Farmington
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
33.789, -83.463

A National Weather Service survey determined that damaging thunderstorm wind gusts around 75 mph snapped or uprooted nearly 100 trees around a farm pond near the intersection of Price Mill Road and Branch Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878021.